04-16-18 What diagnosis should you consider when you see a patient with unexplained Vitamin K dependent coagulopathy?

Toxicology Question of the Week

April 16, 2018

What diagnosis should you consider when you see a patient with unexplained Vitamin K dependent coagulopathy?

Answer-adulterated synthetic cannabinoid.  There is a widespread outbreak of synthetic cannabinoid tainted with brodiafacoum, a long-acting anticoagulant.  Why this is occurring is unknown.  Illinois has had the greatest number of cases, and although the initial number of cases were in the Midwest, now multiple cases have been reported from multiple states. TN has not yet had a case.  Patients present with epistaxsis, hemoptysis, hematuria with elevated INR.  The outbreak was discovered when the Illinois poison center medical director sent a question to the rest of the medical directors asking if they had seen unexplained Vitamin K dependent coagulopathies. Soon many states had seen cases.  Three deaths have occurred as a result of bleeding.  Departments of Health are involved as well as the CDC. NMS is performing long-acting anticoagulant panels at a reduced rate.

One of the challenges is that these patients may need oral Vit K for weeks to months-at a cost of several thousand dollars a week.  There are grants that can be obtained and other options, but availability is hospital and state dependent.

SO, if you see any of these cases, please call the poison center.  We will notify the Department of Health and CDC, and help with management. 

There are weekly calls organized by the CDC, so I will keep you updated.

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vanderbilt.edu

Donna Seger, MD

Medical Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222

The Question of the Week is available on our website: www.tnpoisoncenter.org